Alert archive / Alabama / Flash Flood Watches in 2008
Flash Flood Watch 3, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Aug 24, 2008, 3:24 PM CDT for 39 counties in Alabama. It took effect at Aug 25, 2008, 7:00 AM CDT. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2008, 3:24 PM CDT (20:24 UTC)
- In effect from
- Aug 25, 2008, 7:00 AM CDT
- Expired
- Aug 26, 2008, 10:51 AM CDT
- In force
- 28 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 3:17 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 24, 3:17 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT SUN AUG 24 2008 .DISCUSSION... EXPECTING A VERY BUSY FEW DAYS ACROSS CENTRAL ALABAMA. WE WILL CONTINUE TO DEAL WITH THE EFFECTS OF TROPICAL DEPRESSION FAY AT LEAST THROUGH WEDNESDAY. THE MAIN THREAT RIGHT NOW IS THE POTENTIAL FOR TORNADIC THUNDERSTORMS. THE DRY AIR THAT MOVED IN THIS MORNING ALLOWED CLOUDS TO CLEAR. THIS IN TURN ALLOWED TEMPERATURES TO SOAR INTO THE 80S AND DESTABILIZE THE ATMOSPHERE. ADD TO THE MIX A GOOD AMOUNT OF LOW LEVEL SHEAR AND WE HAVE THE INGREDIENTS FOR TORNADIC ACTIVITY. BE PREPARED TO ACT FAST WHEN A TORNADO WARNING IS ISSUED. THE TORNADO THREAT SHOULD HOPEFULLY BEGIN TO DIMINISH LATER TONIGHT. WE WILL CONTINUE TO MONITOR THIS DEVELOPING SITUATION. PLEASE STAY TUNED FOR UPDATES AS THEY BECOME AVAILABLE. HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE TOMORROW. FAY IS EXPECTED TO STALL TO OUR WEST AND THEN MAKE IT BACK TO THE NORTHEAST. AS A RESULT...A SECOND SURGE OF MOISTURE IS EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT. DEPENDING ON HOW FAST THE REMNANTS OF FAY MOVE...WE COULD BE DEALING WITH THE EFFECTS THROUGH WEDNESDAY. WHEN IT IS ALL SAID AND DONE...AREAS ACROSS CENTRAL ALABAMA COULD SEE TOTAL RAINFALL AMOUNTS BETWEEN 4 AND 8 INCHES BETWEEN MONDAY AND WEDNESDAY. BY THE END OF THE WEEK...FAY SHOULD BE OUT OF THE FORECAST AREA. A WEAK FRONT COULD MOVE IN OVER THE AREA OVER THE WEEKEND. NOT EXPECTING A SIGNIFICANT COOL DOWN BEHIND THIS FRONT. 10/ARM && .AVIATION...18Z TAF DISCUSSION. WINDS WILL CONTINUE TO BE A LITTLE GUSTY THIS AFTERNOON. AS TROPICAL DEPRESSION FAY MOVES WEST...EXPECT THESE WINDS TO SLOWLY DECREASE. STILL EXPECTING A FAIRLY GOOD AMOUNT OF RAIN COVERAGE. HOWEVER...INSTEAD OF BEING A LARGE AREA OF RAIN...IT WILL BE IN THE FORM OF INDIVIDUAL RAIN BANDS. THERE IS ALSO THE POSSIBILITY OF EMBEDDED THUNDERSTORMS WITHIN THESE BANDS. IF ANY OF THESE RAIN BANDS AFFECT A TAF SITE...EXPECT TORRENTIAL RAIN WHICH WILL BRING VISIBILITIES AND CEILINGS DOWN TO THE IFR RANGE. RAIN COVERAGE IS EXPECTED TO SLOWLY DECREASE AFTER 00Z. HOWEVER...FLIGHT RESTRICTIONS WILL CONTINUE AS CEILINGS ARE EXPECTED TO DROP IN THE MVFR RANGE...AND COULD POSSIBLE DROP INTO IFR MAINLY AFTER 06Z. 10/ARM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 81 70 80 70 / 50 90 100 80 70 ANNISTON 72 83 71 81 72 / 50 80 100 80 70 BIRMINGHAM 72 83 71 82 72 / 60 90 100 80 70 TUSCALOOSA 72 83 71 84 73 / 70 100 100 80 60 CALERA 72 83 71 83 71 / 60 90 100 80 60 AUBURN 70 81 68 78 70 / 50 70 80 80 60 MONTGOMERY 72 85 71 83 73 / 60 90 100 80 60 TROY 71 83 72 83 73 / 60 80 80 60 50 && .BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY IS IN EFFECT THROUGH 7 PM FOR ALL AREAS. FLASH FLOOD WATCH WILL BE IN EFFECT BETWEEN 7 AM MONDAY AND 7 AM TUESDAY FOR ALL AREAS. &&
Hazardous weather outlook, Aug 24, 1:30 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SUN AUG 24 2008 ALZ011>015-017>050-251130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TORNADOES ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA INTO THE EVENING HOURS. THE BEST CHANCE FOR TORNADOES WILL BE ALONG THE STRONGER RAIN BANDS ASSOCIATED WITH THE REMNANTS OF FAY. ADDITIONALLY...BE AWARE THAT THESE TROPICAL SHOWERS PRODUCE LITTLE LIGHTNING AND THUNDER. WIND GUSTS OF 25 TO 30 MPH WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH 7 PM. AREA MARINE INTERESTS SHOULD EXERCISE CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES FROM THE RECENT DROUGHT...TREE LIMBS AND WEAKER TREES MAY BE MORE SUSCEPTIBLE TO BREAKING UNDER THESE CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE REMNANT CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY DOES EXIST WITH PLACEMENT AND TIMING OF THE HEAVIEST RAIN AMOUNTS...BUT AN ADDITIONAL 4 TO 8 INCHES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA THROUGH TUESDAY. IF THESE RAIN AMOUNTS MATERIALIZE...IT WOULD TRANSLATE INTO A POTENTIAL RIVER FLOODING PROBLEM BY WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY TODAY. 75/LINHARES
In the hours before
Local storm report, Aug 24, 10:02 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1002 AM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TROPICAL STORM GADSDEN 34.01N 86.01W
08/24/2008 ETOWAH AL EMERGENCY MNGR
SEVERAL TREES AND POWER LINES WERE BLOWN DOWN COUNTYWIDE.
MUCH OF THE HIGHER WINDS OCCURRED DURING THE OVERNIGHT
HOURS. ESTIMATED WIND GUSTS WERE AROUND 40MPH.
&&
LINHARESLocal storm report, Aug 24, 10:17 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 AM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TROPICAL STORM MONTGOMERY 32.35N 86.28W
08/23/2008 MONTGOMERY AL EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN COUNTYWIDE. THE HIGHER
WINDS OCCURRED GENERALLY BETWEEN 6 PM AND 1 AM. A FEW
ROADS IN MONTGOMERY EXPERIENCED MINOR NUISANCE FLOODING.
WIND GUSTS WERE ESTIMATED BETWEEN 40 AND 50 MPH.
&&
LINHARESLocal storm report, Aug 24, 1:48 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FUNNEL CLOUD DEATSVILLE 32.61N 86.40W
08/24/2008 ELMORE AL PUBLIC
PUBLIC REPORT OF A FUNNEL CLOUD. TRAINED SPOTTER REPORTS
A WALL CLOUD WITH SAME CELL.
&&Local storm report, Aug 24, 2:17 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TORNADO EMERALD MOUNTAIN 32.46N 86.11W
08/24/2008 ELMORE AL EMERGENCY MNGR
TORNADO ON THE GROUND. NO REPORTS OF DAMAGE AT THIS TIME.
&&Local storm report, Aug 24, 2:25 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TORNADO 1 WSW WELONA 32.76N 86.36W
08/24/2008 COOSA AL EMERGENCY MNGR
TORNADO SPOTTED ON THE GROUND RIGHT ON THE COOSA AND
ELMORE COUNTY LINE...NEAR THE COOSA RIVEER.
&&Local storm report, Aug 24, 2:41 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FUNNEL CLOUD DEATSVILLE 32.61N 86.40W
08/24/2008 ELMORE AL PUBLIC
PUBLIC REPORT OF A FUNNEL CLOUD. TRAINED SPOTTER REPORTS
A WALL CLOUD WITH SAME CELL.
0214 PM TORNADO EMERALD MOUNTAIN 32.46N 86.11W
08/24/2008 ELMORE AL EMERGENCY MNGR
TORNADO ON THE GROUND. NO REPORTS OF DAMAGE AT THIS TIME.
0216 PM TORNADO 1 WSW WELONA 32.76N 86.36W
08/24/2008 COOSA AL EMERGENCY MNGR
TORNADO SPOTTED ON THE GROUND RIGHT ON THE COOSA AND
ELMORE COUNTY LINE...NEAR THE COOSA RIVER.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:51 PM CDT | Areal Flood Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 6 hr |
| Aug 23, 10:51 PM CDT | River Flood Warning | BMX | Sumter | 35 hr |
| Aug 24, 1:09 AM CDT | Tornado Warning | BMX | Russell | 21 min |
| Aug 24, 1:20 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 25 min |
| Aug 24, 1:29 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 31 min |
| Aug 24, 1:46 AM CDT | Tornado Warning | BMX | Lee, Macon, Tallapoosa | 29 min |
| Aug 24, 2:25 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 35 min |
| Aug 24, 3:22 AM CDT | Tornado Warning | BMX | Chambers, Lee | 23 min |
| Aug 24, 3:58 AM CDT | Tornado Warning | BMX | Russell | 17 min |
| Aug 24, 8:12 AM CDT | Tornado Warning | BMX | Coosa, Elmore, Tallapoosa | 33 min |
| Aug 24, 8:26 AM CDT | Tornado Warning | BMX | Coosa, Elmore, Macon, Tallapoosa | 34 min |
| Aug 24, 11:15 AM CDT | Tornado Warning | BMX | Bullock, Macon | 30 min |
| Aug 24, 11:40 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 7 hr |
| Aug 24, 12:11 PM CDT | Tornado Warning | BMX | Macon, Tallapoosa | 34 min |
| Aug 24, 1:36 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Elmore | 24 min |
| Aug 24, 1:57 PM CDT | Tornado Warning | BMX | Autauga, Chilton, Coosa, Elmore | 33 min |
| Aug 24, 2:00 PM CDT | Tornado Warning | BMX | Elmore | 30 min |
| Aug 24, 2:25 PM CDT | Tornado Warning | BMX | Chilton, Coosa | 39 min |
| Aug 24, 2:27 PM CDT | Tornado Warning | BMX | Coosa, Elmore | 33 min |
| Aug 24, 2:53 PM CDT | Tornado Warning | BMX | Autauga, Chilton | 20 min |
| Aug 24, 3:13 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 32 min |
| Aug 24, 4:02 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 28 min |
| Aug 24, 4:58 PM CDT | Tornado Warning | BMX | Jefferson, Walker | 32 min |
| Aug 24, 6:07 PM CDT | Tornado Warning | BMX | Autauga | 23 min |
| Aug 24, 6:49 PM CDT | Tornado Warning | BMX | Winston | 26 min |
Nearby
Flash Flood Watches in Alabama, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.